ShapeRectangle 2ShapeXXnote2clipboardclockcredit@2xGroupShapeShapeShapeGroup 2GroupHeart - FontAwesomeGroupinstagram@2x (1)magnifying47map-markerGroupphoneShapesocial-pinterest-outlineGroupribbon001-test-tubeShapeShapesocial-youtube-outline

Announcements

Home  >  Announcements  >  Public Health Alert: Overdose Activity
2018

Public Health Alert: Overdose Activity

January 24, 2019

                              

Daily Hamilton County overdose surveillance for January 22-23 has indicated a spike in activity. The daily overdose report demonstrates an increase in Hamilton County emergency departments (ED) visits due to overdose; the ED visit count surpassed statistical thresholds for expected counts when ten overdoses were observed during the period of 6 am January 23 to January 24. Corroborating this spike is the 911 dispatch count surpassing statistical thresholds for expected counts on January 22.

Local public health partners and the Hamilton County Heroin Coalition are issuing this alert to increase community awareness and advise first responders, healthcare providers, and substance users and their families of the increased risk for overdose in our community. This alert should serve as a notice to consider adjusting response capacity and implementing necessary protective measures which should include:

  • Do not field test drugs or injection equipment.
  • Have available and use necessary personal protective equipment (including gloves and respiratory protection); for detailed guidance see: www.cdc.gov/niosh/topics/fentanyl/risk.html.
  • Carry extra doses of naloxone (Narcan) and administer multiple doses, if necessary.
  • Administer naloxone for drug overdoses even when non-opioids indicated. Naloxone is sold over-the-counter in pharmacies throughout the area. Hamilton County Public Health, through the Narcan Distribution Collaborative, will also provide free Narcan after a brief training. For more information, please visit: www.hamiltoncountyhealth.org/harm-reduction/narcan/
  • If you are a user, do not use alone.
  • Avoid mixing drugs (including alcohol) which increases the risk of overdose.
  • Call 911 after every overdose, even if naloxone has been used.
  • If you are a user, do not leave the ambulance or hospital against medical advice after naloxone has been administered to reverse the overdose. The naloxone may wear off before the opioids wear off – and you could go into overdose again.
  • For 24/7 referral to addiction treatment services, please call 513-281-7880 or visit www.findlocaltreatment.com.
  • Currently, we do not know what may be driving this recent change in activity. However, the increased risk is evident and drawing upon recent past increases in activity, a change in the composition of illicit street drugs in our community is likely (including mixtures of opiates, fentanyl, carfentanil, and other synthetics).

We appreciate your continued collaboration.

Posted by: Christy Cauley

Share